Erowid References Database
Boyer EW, Shannon M.
“The serotonin syndrome”.
N Engl J Med. 2005 Mar 17;352(11):1112-20.
The serotonin syndrome is a potentially life-threatening ad-
verse drug reaction that results from therapeutic drug use, intentional self-poisoning, or inadvertent interactions between drugs. Three features of the serotonin syndrome are critical to an understanding of the disorder. First, the serotonin
syndrome is not an idiopathic drug reaction; it is a predictable consequence of excess serotonergic agonism of central nervous system (CNS) receptors and peripheral serotonergic
Second, excess serotonin produces a spectrum of clinical findings. 3
Third, clinical manifestations of the serotonin syndrome range from barely perceptible to lethal. The death of an 18-year-old patient named Libby Zion in New York City more than 20 years ago, which resulted from coadminstration of meperidine and phenelzine, remains the most widely recognized and dramatic example of this preventable
[ Cite HTML